Are Most Statin Prescriptions a Waste of Money?

A recent medical journal article suggests that three of every four statin prescriptions do nothing to prevent death, since they’re taken by people without an established diagnosis of cardiovascular disease.  The researchers don’t address whether statin drugs prevent heart attacks or strokes or otherwise improve quality of life. 

Most of the “healthy” people taking statins are trying to prevent heart attacks associated with high cholesterol levels.  You’d think if statins prevented heart attacks, they’d prolong life.  That’s not what these researchers found.

Details are at my recent Self/NutritionData Heart Health Blog post.

Steve Parker, M.D.

11 Comments

Filed under coronary heart disease

11 responses to “Are Most Statin Prescriptions a Waste of Money?

  1. Emily Deans

    It has been a bad year for the lipid hypothesis.

  2. Dr Stephen Arvay

    An Appeal for Support and Conformation of MRI Results

    My daughter has lived with ALS-like symptoms for almost 3 years. The worst of the symptoms began when her simvastatin was increased to 80mg in 2008.
    Her MRI’s show LESIONS in the brain stem, specifically in the PONS area of her brain.
    Of course, her 4 physicians refuse to believe that a statin is involved. They are all satisfied with the diagnosis of “Ataxia”.

    My Appeal is to all those who are/were on statins and have similar brain lesions as shown and documented in MRIs. Please reply here, or contact her father directly: Dr Stephen Arvay, stephenx11@cogeco.ca

    • To be satisfied with a diagnosis of “ataxia” is like being satisfied with a diagnosis of “fever.” What’s CAUSING or caused the fever???

      “Idiopathic ataxia” or “ataxia of unknown cause” is reasonable when all known or potential causes are reasonably ruled out.

      I don’t recall seeing any cases like your daughter’s.

      Best wishes to you and her.

      -Steve

      • Dr Stephen Arvay

        Dear Steve:

        Thank you for your thoughts on this problem. For your information, if anything develops, I will leave a reply.

        Stephen

  3. I recall being at an American College of Cardiology conference where a speaker asked, “how many of you are on aspirin?” Nearly all the hands went up. “How many of you are on a statin?” Only a few hands went down. These cardiologists were using them as a prophylactic and couldn’t have even been basing them on ldl levels.

  4. On the other hand, based on the JUPITER data, I think there is an appropriate place for considering a statin, at least rosuvistatin, as a primary prevention tool.

  5. I love the visual, Isaac!

    At least they are true believers, whether they are right or not. [I bet they’re all using free samples, too, so I can’t say “they put their money where their mouth is”.]

  6. darMA

    Just checking in and saw this article and Dr. Arvay’s response. So sorry to read about his daughter. A site I visit occasionally, People’s Pharmacy, did an article last year about statins and ALS/ALS-like symptoms which received a staggering 491 responses as of 7/26/10. Some are about the usual aches, pains and memory loss associated with statins but a heartbreaking amount of them are about people who themselves have developed symptoms and/or have a diagnosis or have loved ones who have. Some who had initial symptoms wrote a second response after diagnosis. Dr. Graveline (spacedoc), who wrote a book on statin dangers, himself has developed ALS like symptoms and responded to the article. I don’t know how to do a link but if you or Dr. Arvay are interested, the url is http://www.peoplespharmacy.com/2009/07/31/statins-and-als/. Best wishes to Dr. Arvay and his daughter.

  7. darMA

    Oops, just went back to the site and found I was fooled by the url. The initial article was from 2007. Sadly, I’m sure many of the people who responded with the ALS diagnoses/symptoms have most likely passed on by now. So many avoidable tragedies. Reading those responses is riveting but heartbreaking.

    • Dr Stephen Arvay

      Dear darMA;

      Thank you for your concern. Yes, I am familiar with the vast majority of sites (and studies) dealing with the ADVERSE EFFECTS OF STATINS.

      By the way, you’re the second person, today, who mentioned Dr. Graveline, so I have decided to contact him now.

  8. Thanks, darMA. I’ve been to Dr. Graveline’s site but had forgotten the ALS connection.